Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

August 16, 2017Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 16, 2017, 7:49 PM CDT for Wilcox County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Aug 16, 2017, 8:30 PM CDT
In force
41 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 148 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS84 KMOB 170049
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
749 PM CDT WED AUG 16 2017
 
ALZ053>055-170130-
Clarke AL-Wilcox AL-Monroe AL-
749 PM CDT WED AUG 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...NORTH CENTRAL CLARKE AND WILCOX
COUNTIES UNTIL 830 PM CDT...

At 748 PM CDT, the strong thunderstorms were located along a line
extending from near Thomasville to near Beatrice. These storms were
nearly stationary.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Thomasville, Camden, Pine Hill, Vredenburgh and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3198 8694 3176 8714 3191 8778 3199 8776
      3199 8767 3200 8766 3201 8762 3213 8762
TIME...MOT...LOC 0048Z 206DEG 4KT 3193 8770 3181 8722 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:46 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 3:46 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
346 PM CDT Wed Aug 16 2017

.NEAR TERM /Now Through Thursday/...Convection will come to an
end this evening as the boundary layer cools due to the loss of
daytime heating. Muggy overnight conditions continue with lows in
the low to mid 70s inland to upper 70s along the coast. Upper
ridging builds over the area on Thursday resulting in less coverage
of showers and thunderstorms. However, with precipitable water
values still around 2 inches, isolated to scattered showers and
storms can be expected with the greatest coverage across
northeastern areas where better deep layer moisture will reside. The
lower coverage of showers and thunderstorms will result in high
temps in the low 90s inland to upper 80s along the coast. /13

.SHORT TERM /Thursday night Through Saturday night/...Upper ridging
centered over the north central Gulf Coast Thursday evening will
begin to get shunted westward with the approach of an inverted
trough axis from the east. Any shower and storm activity we see
on Thursday should quickly wane with the loss of heating in a
generally subsident environment associated with the ridge.

Moisture levels will be on the increase Friday as the influence of
the approaching trough sends precipitable water values back to
near or above the 2 inch mark by Friday evening. With deeper
moisture in place and more favorable large scale lift, we will see
an increase in shower and storm coverage for Friday. Forecast
soundings show around 2000 J/kg of MLCAPE and some modestly dry
air in the mid levels of the atmosphere across the area Friday
afternoon. Will have to watch any storms that form in this
environment as they will be capable of gusty downburst-type winds,
heavy rain and frequent lightning. Certainly not expecting
widespread severe weather but the strongest thunderstorm cores
could produce winds approaching 50mph given the dry air noted in
the mid levels.

The upper trough axis sets up across the area on Saturday resulting
in more widespread cloudiness, showers and storms. Will carry likely
pops across the southern half of the area with chance pops across
the northern tier. Area forecast soundings continue to show
around 2000 J/kg of MLCAPE for Saturday and any of the stronger
storms will be capable of the usual summer time threats of heavy
rain, frequent lightning and localized gusty winds where the
stronger thunderstorm cores collapse.

Temperatures will not vary much over the short term with low to
mid 90s expected inland and upper 80s at the coast. Heat index
values will be in the 103-107 range on Friday and tad cooler on
Saturday. Lows will remain in the mid 70s inland to around 80
along the immediate coast. 05/RR

.LONG TERM /Sunday Through Wednesday/...Deep layer moisture and
modest support for upward motion associated with the trough axis
will persist on Sunday. Precipitable water values will continue
near or above the 2 inch mark. General shower and storm coverage
will be similar to Saturday with areas of likely pops over
southeast MS with chance pops elsewhere.

Medium range models begin to diverge with respect to timing and
placement of the upper level features into early next week. The
ECMWF keeps the weakening trough in place across the north central
Gulf Coast. The operational GFS tries to build upper ridging
across the area but a quick glance at the GFS ensemble height
anomalies looks more like the ECMWF solution. Will side with the
more consistent Euro solution and keep chance pops across the area
Monday and Tuesday and decrease to slight chance for Wednesday as
ridging builds back in.

Temperatures will remain at seasonal levels through the extended
forecast period...generally low 90s during the day and mid to
upper 70s for lows.

Eclipse: Monday afternoon is still pretty far out in the long range
for a truly skillful cloud cover forecast but a cursory glance at
model relative humidity through the column shows the potential
for a few low level cloud layers around during eclipse time. Cloud
cover climatology across the southeast US at roughly mid-day in
August is not typically favorable for clear skies but stay tuned!
05/RR

&&

.MARINE...A ridge of high pressure from the western Atlantic across
the north central Gulf will remain in place through the end of the
week. This will maintain a generally light to occasionally moderate
west to southwest wind flow. A weak front will approach late in the
weekend resulting in a higher coverage of showers and thunderstorms.
Winds and seas will be locally higher near thunderstorm activity.
/13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  92  76  91 /  20  30  30  50
Pensacola   78  90  78  91 /  20  40  40  50
Destin      81  89  81  90 /  20  30  40  50
Evergreen   75  93  75  93 /  20  40  20  50
Waynesboro  73  92  74  91 /  20  20  10  50
Camden      75  91  75  92 /  20  40  20  50
Crestview   75  93  76  93 /  20  40  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 16, 6:11 AM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
611 AM CDT Wed Aug 16 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
611 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat indices will range from around 102 to 106 degrees today.

Scattered to numerous showers and thunderstorms will develop
across the area today, especially over the western half of the
western half of the region. Convection beginning near the coast
this morning and then developing inland through the afternoon. The
stronger storms that develop will be capable of producing torrential
downpours, which could result in localized flooding of urban and
low lying areas. Frequent cloud to ground lightning strikes will
accompany most of the storms, and and brief strong and gusty winds
will also be possible with some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices are expected to continue ranging from 101
to 107 degrees throughout the next seven days.

Scattered to sometimes numerous showers and thunderstorms will
continue through the period as well, with locally heavy rain,
frequent cloud to ground lightning and gusty straight line winds
possible with the stronger thunderstorms through early next week,
mainly in the daytime hours. Torrential downpours could result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>635-650-655-670-675-171115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
611 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be higher in and around isolated to scattered
showers and thunderstorms. Showers and storm most numerous over
the coastal waters tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will be higher in and around isolated to scattered
showers and thunderstorms. Showers and storm will be most numerous
over the coastal waters during the overnight hours.

In the hours before

Special weather statement, Aug 16, 6:02 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT WED AUG 16 2017

ALZ051-162345-
Choctaw AL-
602 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CHOCTAW
COUNTY UNTIL 645 PM CDT...

At 602 PM CDT, the strong thunderstorm was located over Toxey, or 12
miles southwest of Butler, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8826 3224 8801 3218 8801 3215 8802
      3214 8804 3211 8805 3209 8805 3207 8806
      3206 8807 3207 8810 3205 8812 3202 8812
      3199 8810 3174 8824 3182 8847 3187 8847
      3231 8842
TIME...MOT...LOC 2302Z 204DEG 24KT 3193 8831
Special weather statement, Aug 16, 7:19 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
719 PM CDT WED AUG 16 2017

ALZ051-170045-
Choctaw AL-
719 PM CDT WED AUG 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW COUNTY UNTIL 745 PM CDT...

At 719 PM CDT, the strong thunderstorms were located along a line
extending from near Increase to near Myrtlewood, and moving north at
20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Pennington.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3219 8801 3220 8844 3231 8842
TIME...MOT...LOC 0019Z 185DEG 16KT 3226 8859 3225 8800
Special weather statement, Aug 16, 7:20 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
720 PM CDT WED AUG 16 2017

ALZ053>055-170045-
Clarke AL-Wilcox AL-Monroe AL-
720 PM CDT WED AUG 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MONROE...EAST CENTRAL CLARKE AND CENTRAL
WILCOX COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, the strong thunderstorms were located along a line
extending from near Dannelly Reservoir to 10 miles northwest of
Monroeville, and moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Camden, Beatrice, Vredenburgh and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3220 8733 3218 8732 3216 8729 3214 8728
      3215 8727 3214 8725 3212 8726 3212 8725
      3210 8723 3208 8719 3207 8719 3206 8718
      3205 8718 3205 8707 3164 8723 3152 8762
      3220 8735
TIME...MOT...LOC 0020Z 233DEG 20KT 3221 8723 3161 8747
Special weather statement, Aug 16, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
749 PM CDT WED AUG 16 2017

ALZ053>055-170130-
Clarke AL-Wilcox AL-Monroe AL-
749 PM CDT WED AUG 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...NORTH CENTRAL CLARKE AND WILCOX
COUNTIES UNTIL 830 PM CDT...

At 748 PM CDT, the strong thunderstorms were located along a line
extending from near Thomasville to near Beatrice. These storms were
nearly stationary.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Thomasville, Camden, Pine Hill, Vredenburgh and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3198 8694 3176 8714 3191 8778 3199 8776
      3199 8767 3200 8766 3201 8762 3213 8762
TIME...MOT...LOC 0048Z 206DEG 4KT 3193 8770 3181 8722

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:19 PM CDTSpecial Weather StatementMOBChoctaw26 min
Aug 16, 7:20 PM CDTSpecial Weather StatementMOBWilcox25 min
Aug 16, 10:06 PM CDTSpecial Weather StatementMOBCrenshaw39 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.